Friday, July 20, 2018
Home > Ask the Expert > Ask the Expert: The dangers of powdered caffeine for kids

Ask the Expert: The dangers of powdered caffeine for kids

Some children have so much energy, the last thing they need would be more. But, besides drinking caffeinated beverages, some young people may be trying to get even more caffeine by inhaling powdered caffeine available in bulk on the internet.

Adults may use it to boost their alertness, but it’s important to remember that kids use it, too, and may use too much.

“And I think people forget, just like nicotine and cigarettes, caffeine is a drug,” said Dr. Jeannine Hogg, medical director for Baptist Women’s Hospital’s pediatric hospitalist program. “And it can have very serious effects on heart function and neurological function, particularly when you start getting into higher doses.”

That’s a risk when young people drink a lot of soda or flavored energy drinks. Teens or young adults may want caffeine’s quick burst of energy before a workout or practice or to stay up late to study. But doctors say it’s easy to overdo it, whether they get caffeine in the form of a drink, pills or powder.

“Whereas a lot of the times with the energy drinks, they’re sweet, they’re fruity; they’re easy to drink,” said Dr. Hogg. “Some of them come in these huge cans; they’re easy to drink a lot of. And a lot of kids will drink them the same way they drink other sodas.”

Because of the risk, the Food and Drug Administration has issued a warning about powdered caffeine. This unregulated product can be nearly 100 percent pure caffeine. And as a result, an overdose can lead to rapid heartbeat, seizures and even death.

“Heart arrhythmias are a big complication if you get into the toxic level doses of caffeine. It can actually cause problems with your heart beating and the way it beats, and that can sometimes lead to sudden death,” said Dr. Hogg.

That happened to an 18-year-old high school student in Ohio earlier this year. Logan Stiner was found dead at his home, just days away from graduation. An autopsy found caffeine powder in the young man’s blood.

The FDA says bulk caffeine powder is a lot stronger than caffeine you’d get in a beverage—a single teaspoon is about the same as the amount of caffeine you’d find in 25 cups of coffee.

“So, you’re getting, again, at the toxic levels very quickly and you’re getting much higher levels, and it’s easier to take in much higher levels when you’re taking it in a powdered form,” said Dr. Hogg.

The FDA is warning parents about the symptoms of caffeine overdose:

  • Rapid or erratic heartbeat
  • Vomiting
  • Diarrhea
  • Stupor or disorientation
  • Seizures
  • Death

And the FDA says those symptoms would be more severe when caused by caffeine powder, rather than from drinking too much of a caffeinated beverage.

Print Friendly, PDF & Email

Check Also

Ask the Expert: Reducing elective C-sections before 39 weeks of pregnancy

During the past several years, a number of leading health care organizations have spoken out …

Leave a Reply